Although medication can be a great thing in relieving our aches and pains, it can also lead to hearing loss.
More than 200 drugs – both prescription and over-the-counter – are known to be ototoxic, meaning they can cause hearing damage. Signs of ototoxicity include a feeling of fullness in the ears, tinnitus (ringing in the ears), vertigo or the inability to hear consonants such as T, S, F and Z.
Here are some commonly used medications that have been linked to ototoxicity:
- Nonsteroidal anti-inflammatory drugs (NSAIDS): Drugs such as Advil, Aleve, Motrin and others may affect hearing when used as little as two times per week. Those under sixty years of age are more likely to experience ototoxicity with these pills.
- Aspirin: Taking up to eight aspirin pills per days has been linked to hearing damage, but symptoms such as tinnitus, dizziness and nausea often disappear when excessive doses are discontinued.
- Antidepressants: Drugs such as Prozac, Zoloft, Paxil, Celexa and Luvox have been associated with hearing loss.
- Antibiotics: Aminoglycosides such as streptomycin, neomycin and
- Diuretics: These drugs are used to treat heart and kidney failure, liver disease or high blood pressure. “Loop” diuretics such as Lasix and Edecrin can be ototoxic when taken intravenously or in very high doses orally.
- Chemotherapy drugs or radiation therapy: Chemotherapy medications such as Cisplatin and Vincristine can sometimes be ototoxic, while radiation for head or neck cancer also poses a greater risk to harm your hearing. Ask your physician about using sodium thiosulfate to protect against hearing loss after treatment.
Do not disregard hearing loss you suspect is due to ototoxicity. If you experience hearing loss from your medications, discuss the matter with your physician. Hearing is essential to your brain’s overall health, but don’t discontinue medication without first talking about alternatives with your doctor.
Schedule an appointment with a Hearing Associates audiologist to see if our services may benefit you.